Alert archive / Pennsylvania / Wind Advisories in 2020

Wind Advisory 5, NWS State College, PA

April 8, 20209 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Apr 8, 2020, 8:43 PM EDT for 9 counties in Pennsylvania. It took effect at Apr 9, 2020, 10:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2020, 8:43 PM EDT (00:43 UTC)
In effect from
Apr 9, 2020, 10:00 AM EDT
Expired
Apr 9, 2020, 6:00 PM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA, York County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS71 KCTP 090043
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
843 PM EDT Wed Apr 8 2020

PAZ036-056>059-063>066-092200-
/O.NEW.KCTP.WI.Y.0005.200409T1400Z-200409T2200Z/
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Chambersburg, Newport, Harrisburg, 
Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, 
and Lancaster
843 PM EDT Wed Apr 8 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM EDT THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Franklin, Perry, Dauphin, Schuylkill, Lebanon, 
  Cumberland, Adams, York and Lancaster Counties.

* WHEN...From 10 AM to 6 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
2 follow-up statements
857 
WWUS71 KCTP 090916
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
516 AM EDT Thu Apr 9 2020

PAZ036-056>059-063>066-092200-
/O.CON.KCTP.WI.Y.0005.200409T1400Z-200409T2200Z/
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Chambersburg, Newport, Harrisburg, 
Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, 
and Lancaster
516 AM EDT Thu Apr 9 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM EDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts around 50 mph 
  expected.

* WHERE...Franklin, Perry, Dauphin, Schuylkill, Lebanon, 
  Cumberland, Adams, York and Lancaster Counties.

* WHEN...From 10 AM to 6 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
276 
WWUS71 KCTP 091854
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
254 PM EDT Thu Apr 9 2020

PAZ036-056>059-063>066-092200-
/O.CON.KCTP.WI.Y.0005.000000T0000Z-200409T2200Z/
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Chambersburg, Newport, Harrisburg, 
Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, 
and Lancaster
254 PM EDT Thu Apr 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected.

* WHERE...Franklin, Perry, Dauphin, Schuylkill, Lebanon, 
  Cumberland, Adams, York and Lancaster Counties.

* WHEN...Until 6 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Apr 8, 8:19 PM EDT, 24 minutes earlier.

Area forecast discussion, Apr 8, 8:19 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
819 PM EDT Wed Apr 8 2020

.SYNOPSIS...
Expect a short break from the mild spring pattern after today
with noticeably colder temperatures and gusty winds through late
week. A strong cold front will be accompanied by rain showers
on Thursday, followed by much colder air and snow showers over
the Allegheny Mountains Thursday night through Friday.
Conditions will improve over Easter weekend with subsiding winds
and moderating temperatures. Next week will start off wet.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A quiet evening with mostly clear skies throughout central PA.
Clouds increase later tonight ahead of approaching secondary
cold front. Showers associated with this front will reach my
western zones before daybreak. Mins will range from the mid 30s
north to the mid to upper 40s southeast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
A strong cold front will sweep across the area tomorrow
accompanied by gusty rain showers. A narrow ribbon of weak
instability along/ahead of the front along with strong winds
aloft will support marginal tstm wind threat primarily east of
the I-81 corridor during the late morning to mid afternoon.

Strong post-frontal winds are expected to drive much colder air
into the region through late week. 30-40 mph gusts are forecast
both Thursday and Friday accompanied by below normal
temperatures, bringing a chilly bite to the air. Temp curve
should be limited to non-diurnal tomorrow as strong CAA kicks
in. Friday will be the coldest day with highs 10 to 20 degrees
below average (mid 30s NW to upper 40 SE). Persistent and
relatively cold cyclonic flow will change rain to snow showers
over the Alleghenies with a few inches of accumulation likely
over NW PA and favored upslope areas Thu night - Friday. Snow
showers taper off Friday evening with gradually improving
conditions into Easter weekend.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As high pressure builds in Fri night, gradient winds will remain
high enough to preclude frost from forming at the (early) start
to the growing season over the Lower Susq.

High pressure will slide over the area on Saturday with
fair wx and moderating temperatures (still below avg highs).
Temperatures continue to trend warmer on Sunday with increasing
clouds as high pressure slides off the East coast.

Widespread rainfall expected to begin early next week with
anomalous moisture flux spreading into central PA in advance of
low pressure tracking northeast from the lower MS Valley.

Showers remain possible on Tuesday with secondary cold front
crossing the Appalachians, followed by another shot of colder
air for midweek.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 00z Thu, skies have cleared out at all airfields. Will
maintain VFR conditions through at least 06z. HRRR model tracks
remnant rain showers from MCS currently over IL into
southwestern airfields by 08z and through the southeastern
airfields by 12z. Confidence is low in whether this rain will
hold together as it moves across the area late tonight.

More well defined forcing for a narrow band of rain showers
moves into northwestern airfields by 11z in the form of a strong
cold front, with showers pushing through to the southeastern
airfields by 16z Thurs. Ahead of this cold front, models
indicate pockets of 35-40 kt LLWS from 09z to 15z as 50 kt
southerly LLJ moves overhead.

Behind the cold front, sfc winds shift to 250-280 degrees and
low level mixing will allow for wind gusts of 30-40 mph Thurs
afternoon. Scattered rain showers in post frontal airmass may
mix with snow and graupel in central and northern airfields
Thurs night.

.Outlook...

Fri...Low cigs/rain/snow showers likely NW 1/2. Gusty winds
25-35kt from 270-300 degrees subsiding Friday night.

Sat...Low cigs psbl early then trending VFR. Light rain showers
psbl late.

Sun...VFR early. Chance rain showers by aftn. Strong/gusty
southerly winds psbl Sunday afternoon depending on
track/development of sfc low forecast to move east from the
Mississippi Valley.

Mon...Reduced cigs/vsbys in widespread rain. Strong/gusty
southerly winds continue turning westerly late in the period.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner/Steinbugl
NEAR TERM...DeVoir/Gartner
SHORT TERM...Gartner/Steinbugl
LONG TERM...Jurewicz/RXR/Colbert
AVIATION...Colbert
Hazardous weather outlook, Apr 8, 6:59 AM EDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
659 AM EDT Wed Apr 8 2020

PAZ010>012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-091100-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
659 AM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts between 30 to 40 mph are expected Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-091100-
Warren-McKean-Potter-
659 AM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts between 30 to 40 mph are expected Thursday and Friday.

An inch or two of snow accumulation is possible Thursday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRS

In the hours before

Local storm report, Apr 8, 5:06 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 PM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     ROCKWOOD                39.92N  79.16W
04/08/2020                   SOMERSET           PA   PUBLIC

            SEVERAL LARGE TREES WERE UPROOTED OR SNAPPED JUST SOUTH
            OF ROCKWOOD.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER CTP2000191

COLBERT
Local storm report, Apr 8, 5:09 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     DAVIDSVILLE             40.23N  78.94W
04/08/2020                   SOMERSET           PA   PUBLIC

            SEVERAL TREES KNOCKED DOWN IN DAVIDSVILLE.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER CTP2000193

COLBERT
Local storm report, Apr 8, 5:20 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     4 SW SCHELLSBURG        40.01N 78.70W
04/08/2020                   BEDFORD            PA   TRAINED SPOTTER

            DAMAGE TO A ROOF AND TREES IN NEW BUENA
            VISTA.

&&

MRC

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:57 AM EDTSpecial Weather StatementCTPBedford, Fulton, Huntingdon, Juniata, Mifflin, Montour and 2 more48 min
Apr 9, 10:29 AM EDTSpecial Weather StatementCTPBlair, Cambria, Centre, Clinton, Somerset46 min
Apr 9, 10:34 AM EDTSpecial Weather StatementCTPColumbia, Cumberland, Dauphin, Franklin, Fulton, Juniata and 4 more41 min
Apr 9, 11:09 AM EDTSpecial Weather StatementCTPBedford, Fulton, Huntingdon, Juniata, Lycoming, Mifflin and 1 more36 min
Apr 9, 11:28 AM EDTSpecial Weather StatementCTPAdams, Lancaster, Lebanon, Schuylkill, York47 min
Apr 9, 11:44 AM EDTSpecial Weather StatementCTPColumbia, Cumberland, Franklin, Fulton, Juniata, Montour and 4 more46 min
Apr 9, 12:01 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon29 min
Apr 9, 12:06 PM EDTSpecial Weather StatementCTPSullivan24 min
Apr 9, 12:25 PM EDTSpecial Weather StatementCTPColumbia, Dauphin, Lebanon, Schuylkill35 min
Apr 9, 12:47 PM EDTSpecial Weather StatementCTPLancaster43 min
Apr 9, 12:56 PM EDTSevere Thunderstorm WarningCTPLancaster34 min
Apr 9, 1:00 PM EDTSpecial Weather StatementCTPYork30 min
Apr 9, 6:58 PM EDTSpecial Weather StatementCTPBlair, Cambria, Cameron, Centre, Clearfield, Clinton and 3 more92 min

Nearby

Wind Advisories in Pennsylvania, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.